Reddy's recalls drug in US on labelling errors
Hyderabad: Dr Reddy's Laboratories has landed in a product recall related issue once again.
The pharma major is recalling its muscle relaxant drug tizanidine tablets in the US market owing to labelling errors.
Tizanidine is used as a muscle relaxant and to treat spasms, cramping and tightness of muscles caused by medical problems such as multiple sclerosis, spastic diplegia, back pain or certain other injuries to spine or central nervous system.
According to a US Food and Drug Administration notification, the recall was voluntarily done by the company due to illegible labelling, leading to the bottle labels not containing the strength of the product or possible errors in printing details.
DRL sells 4-mg strength tizanidine tablets in 150 count bottles and the recall would cover about 1.17 lakh bottles of the drug. However, the recall has been classified as Class III, implying that the use of or exposure to the drug is not likely to cause adverse health effects.
In fact, the recall of tizanidine tablets is the second such instance in the recent past for the company, after the withdrawal of multiple lots of citalopram tablets from the US markets on complaint of the bottles emitting strong odour.
The withdrawal, too, was classified Class III.
Though they have not been classified as being adverse to the health of the patients, the recalls by the Indian companies have been worrying analysts since they have been impacting the branding of the Indian facilities in the US market.
"The rise in recalls by Indian companies has been a concern. They too have been happening on issues that are not completely serious in nature. Interestingly, the grounds of recall have been either labelling or packing issues and we need to find out why the companies have not been taking additional measures to prevent them," a senior official of a generic drug major said.
Credit:K V Ramana